Alert archive / Mississippi / Flash Flood Warnings in 2017
Flash Flood Warning 112, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Aug 9, 2017, 1:21 PM CDT for 4 counties in Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2017, 1:21 PM CDT (18:21 UTC)
- Expired
- Aug 9, 2017, 4:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kemper County, MS, Neshoba County, MS, Noxubee County, MS, Winston County, MS
The radar
The Columbus AFB radar (KGWX), 117 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 6.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 786 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 700 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
417 WGUS54 KJAN 091821 FFWJAN MSC069-099-103-159-092115- /O.NEW.KJAN.FF.W.0112.170809T1821Z-170809T2115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Jackson MS 121 PM CDT WED AUG 9 2017 The National Weather Service in Jackson has issued a * Flash Flood Warning for... Southwestern Noxubee County in east central Mississippi... Northwestern Kemper County in east central Mississippi... Southeastern Winston County in east central Mississippi... Northeastern Neshoba County in east central Mississippi... * Until 415 PM CDT * At 120 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Nanih Waiya, Preston, Mashulaville and Gholson. Additional rainfall amounts of 2 to 3 inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3280 8892 3290 8910 3315 8875 3302 8851 $$ JM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 12:50 PM CDT, 31 minutes earlier.
Area forecast discussion, Aug 9, 12:50 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1250 PM CDT Wed Aug 9 2017
.UPDATE...
Updated for 18Z aviation discussion
&&
.AVIATION...
18Z TAF discussion:
Scattered TSRA coverage is slowly increasing around the region.
The southern and eastern sites will have the best chances of being
impacted by TSRA through this afternoon. There will be a slight
lull in TSRA/SHRA activity overnight before activity begins to
increase late in the TAF period, with better chances at the
western sites. A moist boundary layer will result in some patchy
fog overnight throughout the region.
&&
.DISCUSSION...
An axis of weak thunderstorm and shower activity still exists
along the US 84 corridor this morning. The best rainfall rates
have occurred in areas that haven't been as wet over the last few
days, resulting in less of an impact. Hi-res guidance, which has
been fairly conservative through this active period, is more
aggressive through the rest of today with convective storm
activity increasing as the day continues. The main threat with any
storms today will continue to be flash flooding as Pwats increase
to above 2.5" this afternoon. The most concerning locations will
be the locations that have received significant amounts of
rainfall over the past 24 to 48 hours. A flash flood watch will
remain in effect until 7 PM but may have to be extended a few
hours to account for ongoing convection as we approach it's
scheduled end time.
Prior discussion below:
Today and Tonight: Although afternoon temperatures will top out a
few degrees warmer today than they did Tuesday, cooler than normal
temperatures with above normal rain chances will continue again
today. Early morning surface analysis still had a nearly stationary
boundary near the interstate 20 corridor that will drift back north
today. This boundary will combine with an anomalously moist airmass
and daytime heating to produce widespread convection raising the
concern for the potential for flash flooding once again. The PWAT
across our CWA remains around 2.2inches. Convection is expected to
develop across our CWA later this morning and intensify during the
afternoon. Although locally heavy rainfall will be possible over our
whole CWA, the highest rainfall amounts are expected generally along
and north of Interstate 20. This is the same area that has seen the
bulk of the rain the last several days and where the current Flash
Flood Watch will remain in effect until 7PM this evening. Mid level
ridging from the eastern Gulf will strengthen and move west across
the northern Gulf later today and tonight. This should help result
in a distinct downward trend of convection this evening with the
loss of daytime heating although a slight chance of rain will
continue across our CWA again tonight. The persistent cloud cover
and rain will again hold afternoon temperatures well below normal.
Low temperatures tonight will bottom out again in the lower 70s
which is normal. /22/
Thursday through Tuesday: The Lower Mississippi Valley will remain
at the base of a broad upper trough over the eastern half of the
CONUS into next week. Through this time frame, disturbances will
traverse upper flow around this trough and over the tropical moist
airmass in place across the region. By Thursday, no organized front
is expected to remain over the area - only lingering boundaries from
recent convection. Nevertheless, convergence along these boundaries
in the the moisture rich airmass that remains will still result in
numerous showers and thunderstorms each day through the weekend,
particularly during the diurnally favorable portions of the day.
Over the weekend a more organized surface front will develop over
the Mid Mississippi and Ohio Valleys. It will make a southward push,
perhaps providing a sharper focus for convection at some point next
week. Generally speaking, daytime temps will remain slightly below
normal due to the increased prevalence of clouds and rain.
Though at least some flash flood potential will continue through
much of the forecast period due to abundant deep layer moisture and
antecedent saturated grounds from previous rain in some areas, we'll
hold off on a continued mention of the flooding threat in the HWO
beyond today for the time being. With there being less of a well-
defined focusing mechanism for development, it is difficult to pin
down a specific area that might be more favored for a flooding
threat. However, localized flooding will still be possible through
early next week, and if we're able to hone in on a particular area
that might have greater chances for heavy rainfall on a particular
day, additional mention in the HWO may be added at a later time.
/DL/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 86 73 87 73 / 68 35 66 32
Meridian 84 73 87 73 / 67 30 68 32
Vicksburg 86 73 88 73 / 62 40 63 32
Hattiesburg 87 74 88 73 / 66 26 69 29
Natchez 85 74 88 73 / 68 37 56 27
Greenville 86 72 86 73 / 42 32 59 27
Greenwood 86 72 86 73 / 63 47 59 36
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch until 7 PM CDT this evening for MSZ018-019-
025>052.
LA...Flash Flood Watch until 7 PM CDT this evening for LAZ007>009-015-
016.
AR...Flash Flood Watch until 7 PM CDT this evening for ARZ074-075.
&&
JPM3Hazardous weather outlook, Aug 9, 4:54 AM CDT, 8 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 454 AM CDT Wed Aug 9 2017 ARZ074-075-LAZ007>009-015-016-MSZ018-019-025>052-057-101000- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery- Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-Humphreys- Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS- Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale- Jasper- 454 AM CDT Wed Aug 9 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, and north central Mississippi. .DAY ONE...Today and Tonight FLOODING THREAT...Elevated TIMING...Today Flash Flooding is expected over portions of the area today. Thunderstorms capable of 1 to 2 inches of rain in a short amount of time will move across the same areas that have received several inches of rain over the past several days. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. LAZ023>026-MSZ053>056-058>066-072>074-101000- Franklin LA-Catahoula-Tensas-Concordia-Claiborne-Copiah-Simpson- Smith-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 454 AM CDT Wed Aug 9 2017 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, east central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight FLOODING THREAT...Limited TIMING...Today Flash Flooding is possible over portions of the area today. Thunderstorms capable of 1 to 2 inches of rain in a short amount of time will move across the same areas that have received several inches of rain over the past several days. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. 21 && ...HAZARD LEGEND... *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Tropical page... www.weather.gov/jan/tropical National Hurricane Center Home Page... www.nhc.noaa.gov/ Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... www.weather.gov/jan/precipmaps River Forecast Center... www.weather.gov/lmrfc/ Significant River Flood Outlook... www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 9:21 PM CDT | Flash Flood Warning | JAN | Humphreys, Issaquena, Sharkey, Washington | 3 hr |
| Aug 9, 3:18 PM CDT | Special Weather Statement | JAN | Lauderdale | 42 min |
| Aug 9, 3:28 PM CDT | Special Weather Statement | JAN | Hinds | 47 min |
| Aug 9, 4:48 PM CDT | Flash Flood Warning | JAN | Hinds, Madison, Rankin | 3 hr |
| Aug 9, 5:14 PM CDT | Special Weather Statement | JAN | Rankin | 46 min |
| Aug 9, 5:27 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison, Rankin | 36 min |
| Aug 9, 6:34 PM CDT | Flash Flood Warning | JAN | Forrest, Jones | 3 hr |
| Aug 9, 6:44 PM CDT | Special Weather Statement | JAN | Jones | 31 min |
| Aug 9, 6:48 PM CDT | Severe Thunderstorm Warning | JAN | Jones | 42 min |
Nearby
Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.